Serotonin Syndrome Associated with Antidepressant Discontinuation in a Neonate Following Drug Exposure During Pregnancy

  • Dolma Gurung
  • Sunil Borah
  • Sameer Wangu
Keywords: Serotonin Syndrome, Withdrawal Symptoms, Antidepressant

Abstract

Sudden withdrawal of some drugs leads to withdrawal issues. We describe a baby girl who was indirectly exposed to venlafaxine as her mother was administered this drug during pregnancy for treatment of depression. The subject presented with involuntary movement of the limbs. The mother had also encountered similar scenario along with some other symptoms after she suddenly discontinued her medication. The symptoms of the mother completely resolved a few hours after the she took another dose of venlafaxine. The baby was kept under observation and recovered completely without any intervention. We suggest that healthcare professionals should be aware that patients may require tapering of anti-depressants before discontinuation.

Downloads

Download data is not yet available.

Author Biographies

Dolma Gurung

MD (Obstetrics & Gynaecology), Senior Consultant, Sikkim, India

Sunil Borah

MD (Paediatrics), Associate Consultant, Bhatinda, Punjab, India

Sameer Wangu

MD (Paediatrics), Associate Consultant, Indore, India

References

Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry. 1997 Jul;58(7):291-7. https://doi.org/10.4088/jcp.v58n0702

Farah A, Lauer TE. Possible venlafaxine withdrawal syndrome. Am J Psychiatry. 1996;153(4):576. https://doi.org/10.1176/ajp.153.4.576a

Fava M, Mulroy R, Alpert J, Nierenberg AA, Rosenbaum JF. Emergence of adverse events following discontinuation of treatment with extended-release venlafaxine. Am J Psychiatry. 1997;154(12):1760-2. https://doi.org/10.1176/ajp.154.12.1760

Moses-Kolko EL, Bogen D, Perel J, Bregar A, Uhl K et al. Neonatal signs after late in utero exposure to serotonin reuptake inhibitors: literature review and implications for clinical applications. JAMA. 2005 May 18;293(19):2372-83. https://doi.org/10.1001/jama.293.19.2372

CITATION
DOI: 10.26440/IHRJ/0505.08450
Published: 2021-08-26
How to Cite
1.
Dolma Gurung, Sunil Borah, Sameer Wangu. Serotonin Syndrome Associated with Antidepressant Discontinuation in a Neonate Following Drug Exposure During Pregnancy. IHRJ [Internet]. 2021Aug.26 [cited 2021Sep.24];5(5):CR1-CR2. Available from: https://ihrjournal.com/ihrj/article/view/450